Iowa, 2016

Hail and Damaging Winds in Iowa, April 24, 2016

April 24, 2016 · NWS OAX · 5 events in 3 counties and zones

A seasonably strong closed mid-level cyclone moved from the high Plains to the mid Missouri River Valley during the day on Sunday April 24th. Ahead of this cyclone, partially modified gulf air was pulled north into eastern Nebraska and western Iowa allowing for instability to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A seasonably strong closed mid-level cyclone moved from the high Plains to the mid Missouri River Valley during the day on Sunday April 24th. Ahead of this cyclone, partially modified gulf air was pulled north into eastern Nebraska and western Iowa allowing for instability to develop. As the cold front interacted with the instability isolated to scattered thunderstorms develop. Although the majority of these thunderstorms remain non-severe a few severe wind and hail reports were observed during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 24, 2:05 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 24, 2:05 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT SUN APR 24 2016

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 300 PM CDT SUN APR 24 2016

LOOKS TO BE THE START OF A RATHER ACTIVE WEATHER PATTERN WITH
INITIAL SYSTEM THIS AFTERNOON BRINGING THREAT OF SEVERE WEATHER
TO THE AREA INTO THE EVENING.

LATEST RADAR SHOWS NORTH SOUTH ORIENTED BAND OF SHOWERS AND
THUNDERSTORMS MOVING ACROSS PARTS OF EASTERN NEBRASKA AT MID
AFTERNOON. THIS BAND OF STORMS IS EXPECTED TO INTENSIFY THROUGH
THE REMAINDER OF THE AFTERNOON AS IT MOVES INTO BETTER INSTABILITY
IN CLOUD FREE AREA OF EXTREME SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA. MAIN AREA OF STORMS EXPECTED TO BE EAST OF THE AREA PRIOR TO
06Z BUT LINGERING CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE
EARLY MORNING AS SURFACE TROUGH GRADUALLY PUSHES EAST.

SHORT WAVE RIDGE THEN BUILDS ACROSS THE CENTRAL PLAINS ON MONDAY
IN ADVANCE OF THE NEXT SYSTEM MOVING INTO THE FOUR CORNERS AREA
OF THE SOUTHWEST. THIS SYSTEM WILL BRING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS TO THE REGION FOR TUESDAY INTO WEDNESDAY AS
UPPER LOW GRADUALLY PIVOTS INTO THE CENTRAL PLAINS. SOME SEVERE
POTENTIAL FOR SOUTHERN PARTS OF THE FORECAST AREA TUESDAY AFTERNOON
AND EVENING AS WARM FRONT LIFTS INTO NEBRASKA.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 231 PM CDT SUN APR 24 2016

SAME ACTIVE TREND CONTINUES IN THE EXTENDED PERIOD WITH
ADDITIONAL SERIES OF UPPER TROUGHS MOVING INTO THE REGION.
THIS MAY BRING THE THREAT OF POTENTIAL FLOODING DUE TO PERSISTENT
RAIN EVENTS THROUGH THE PERIOD.

&&

.AVIATION...(18Z TAFS FOR KOMA...KLNK...KOFK THROUGH 18Z MONDAY)
ISSUED AT 300 PM CDT SUN APR 24 2016

GENERALLY VFR CONDITIONS ARE FORECAST OUTSIDE OF SHOWERS AND
THUNDERSTORMS EXPECTED TO OVERSPREAD TAF SITES THIS AFTERNOON INTO
THE EVENING. AREA OF STORMS JUST SOUTHWEST OF KOFK AS OF NOON WILL
MOVE OVER THAT SITE...AND WILL LIKELY MOVE OFF TO THE NORTHEAST BY
20Z. LINE OF STORMS IS EXPECTED TO FIRE EAST OF KOFK AND WEST OF
KLNK BY 21Z OR SO...AND MOVE EAST ACROSS KLNK AND KOMA TAF SITES
BETWEEN 21Z AND 03Z. ATTENDANT IFR VSBYS AND POTENTIAL CIGS WILL
ACCOMPANY THUNDERSTORMS. LARGE HAIL IS ALSO A POSSIBILITY WITH ANY
STORMS BUT WAS NOT MENTIONED IN TAF AT THE MOMENT. STORMS WILL
MOVE EAST OF EASTERN NEBRASKA TAF SITES AFTER 03Z...WITH LINGERING
SHOWERS POSSIBLE OVERNIGHT. OTHERWISE VFR CIGS AND WINDS BECOMING
SOUTHWEST OR WEST BY 12Z CAN BE EXPECTED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...DERGAN
Hazardous weather outlook, Apr 24, 11:07 AM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1207 PM CDT SUN APR 24 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-250715-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1207 PM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE FORECAST TO
DEVELOP THIS AFTERNOON IN EASTERN NEBRASKA AND SPREAD INTO
SOUTHWEST IOWA LATE IN THE DAY AND THIS EVENING.

THE STRONGEST STORMS ARE FORECAST TO DEVELOP BETWEEN ABOUT 4 AND
5 PM ALONG A LINE FROM NEAR WAYNE TO WEST OF LINCOLN...WITH THE
LINE MOVING EAST THROUGH THE AFTERNOON AND EVENING. SUFFICIENT
SHEAR AND INSTABILITY WILL BE AVAILABLE FOR MAINLY LARGE HAIL AND
DAMAGING WINDS. THERE IS A CHANCE FOR AN ISOLATED TORNADO AS
WELL...MAINLY IN SOUTHEAST NEBRASKA WHERE LOW LEVEL SHEAR WILL BE
HIGHEST.

A STRONG LOW PRESSURE SYSTEM IN SOUTH DAKOTA WILL PUSH A DRYLINE
AND COLD FRONT INTO EASTERN NEBRASKA AND SOUTHWEST IOWA THIS
AFTERNOON AND EVENING...LEADING TO THE RISK FOR SEVERE STORMS.
MOST OF THE STORMS WILL BE MOVING EAST OF THE MISSOURI RIVER BY
MID EVENING...AND EAST OF SOUTHWEST IOWA BY MIDNIGHT...ENDING THE
THREAT OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS IS TUESDAY...ESPECIALLY DURING
THE AFTERNOON AND INTO TUESDAY NIGHT. STRONG TO SEVERE STORMS
WILL BE POSSIBLE.

THE ACTIVE PATTERN SHOULD CONTINUE WITH A CHANCE FOR
THUNDERSTORMS WEDNESDAY INTO WEDNESDAY NIGHT...THEN AGAIN FROM
FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.

In the hours before

Special weather statement, Apr 24, 2:37 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
337 PM CDT SUN APR 24 2016

IAZ043-055-NEZ015-034-044-045-242130-
HARRISON IA-MONONA IA-DODGE NE-THURSTON NE-WASHINGTON NE-BURT NE-
337 PM CDT SUN APR 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR MONONA...NORTHWESTERN HARRISON...
NORTHEASTERN DODGE...NORTHWESTERN WASHINGTON...EASTERN THURSTON AND
BURT COUNTIES UNTIL 430 PM CDT...

AT 337 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
DECATUR TO 7 MILES SOUTHEAST OF UEHLING...AND MOVING NORTHEAST AT 50
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ONAWA...TEKAMAH...WHITING...DECATUR...MONDAMIN...UTE...PISGAH...MOORHEAD...
CRAIG...MACY...MAPLETON...HERMAN...BLENCOE...SOLDIER...LITTLE SIOUX...
CASTANA...TURIN...RODNEY...LITTLE SIOUX SCOUT RANCH AND KENNEBEC.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 123 AND 168.
 INTERSTATE 29 BETWEEN MILE MARKERS 89 AND 125.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN IOWA...AND NORTHEASTERN NEBRASKA.

LAT...LON 4181 9565 4155 9644 4228 9646 4228 9636
      4226 9633 4223 9632 4222 9633 4221 9635
      4221 9567 4186 9567 4186 9565
TIME...MOT...LOC 2037Z 208DEG 44KT 4197 9636 4167 9639

ZAPOTOCNY
Special weather statement, Apr 24, 2:39 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
339 PM CDT SUN APR 24 2016

NEZ011-012-016>018-242115-
ANTELOPE NE-KNOX NE-CEDAR NE-PIERCE NE-WAYNE NE-
339 PM CDT SUN APR 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CEDAR...EASTERN
ANTELOPE...SOUTHEASTERN KNOX...NORTHWESTERN WAYNE AND CENTRAL PIERCE
COUNTIES UNTIL 415 PM CDT...

AT 339 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF PIERCE...OR 17 MILES NORTHWEST OF NORFOLK...MOVING
NORTHEAST AT 60 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RANDOLPH...OSMOND...WAUSA...BELDEN...MAGNET...FOSTER...MCLEAN...SHOLES...THE
HIGHWAY 81 AND 20 JUNCTION AND CAMP ASSURANCE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 174 AND 191.
 HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 360 AND 385.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NEBRASKA.

LAT...LON 4254 9756 4252 9731 4239 9718 4211 9774
      4217 9785
TIME...MOT...LOC 2039Z 217DEG 52KT 4218 9769

BOUSTEAD
Special weather statement, Apr 24, 2:46 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
346 PM CDT SUN APR 24 2016

NEZ044-045-051>053-242115-
DODGE NE-DOUGLAS NE-WASHINGTON NE-SAUNDERS NE-SARPY NE-
346 PM CDT SUN APR 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS...SOUTHEASTERN DODGE...
SOUTHWESTERN WASHINGTON...EASTERN SAUNDERS AND NORTHWESTERN SARPY
COUNTIES UNTIL 415 PM CDT...

AT 346 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF MEAD...OR 26 MILES WEST OF OMAHA...MOVING EAST AT 40
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OMAHA...FREMONT...RALSTON...VALLEY...ARLINGTON...YUTAN...WATERLOO...CEDAR
BLUFFS...MEAD...KENNARD...INGLEWOOD...ELKHORN...MILLARD...BENNINGTON...BOYS
TOWN...WASHINGTON...ITHACA...LESHARA...COLON AND FREMONT LAKES STATE
RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 153 AND 167.
 HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 423 AND 444.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 97 AND 117.
 HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 452 AND 466.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 446 AND 450.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
EAST CENTRAL NEBRASKA.

LAT...LON 4110 9651 4142 9668 4158 9619 4123 9596
TIME...MOT...LOC 2046Z 249DEG 37KT 4130 9652

BOUSTEAD
Local storm report, Apr 24, 2:59 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
359 PM CDT SUN APR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             2 NW FREMONT            41.46N 96.52W
04/24/2016  E0.75 INCH       DODGE              NE   NWS EMPLOYEE

&&

JB
Local storm report, Apr 24, 3:01 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
401 PM CDT SUN APR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND GST FREMONT                 41.44N 96.49W
04/24/2016  M54 MPH          DODGE              NE   AWOS

&&

JB
Local storm report, Apr 24, 3:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
406 PM CDT SUN APR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             7 N FREMONT             41.54N 96.49W
04/24/2016  E1.75 INCH       DODGE              NE   LAW ENFORCEMENT

            HWY77 AND CO RD Q

&&

DFOBERT

The radar

The Omaha radar (KOAX), 97 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Monona

When
April 24, 3:15 PM CST
Where
Monona County, 3.45 mi N of Whiting
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.180, -96.150

Thunderstorm Wind, Mills

When
April 24, 3:32 PM CST
Where
Mills County, 71.91 mi NNW of Mineola
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.155, -96.082

The observer indicated gusts greater than 60 mph.

Hail, Monona

When
April 24, 3:36 PM CST
Where
Monona County, 4.15 mi W of Grant Center
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.180, -96.080

Thunderstorm Wind, Fremont

When
April 24, 7:15 PM CST
Where
Fremont County, 2.96 mi WSW of Shenandoah
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.750, -95.420

Thunderstorm Wind, Fremont

When
April 24, 7:46 PM CST to 7:48 PM CST
Where
Fremont County, 2.51 mi WSW of Shenandoah
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
40.750, -95.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621301, 621306, 621304, 621308, 621310.